Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS Morristown, TN

April 19, 2019Sevier County, Tennessee

NWS Morristown, TN issued this flash flood warning at Apr 19, 2019, 12:00 PM EDT for Sevier County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2019, 12:00 PM EDT (16:00 UTC)
Expired
Apr 19, 2019, 3:00 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Sevier County, TN

The radar

The Knoxville radar (KMRX), 53 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.0 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WGUS54 KMRX 191600
FFWMRX
TNC155-191900-
/O.NEW.KMRX.FF.W.0007.190419T1600Z-190419T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
1200 PM EDT Fri Apr 19 2019

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Sevier County in east Tennessee...

* Until 300 PM EDT.

* At 1158 AM EDT, Doppler radar indicated heavy rain across the
  warned area. Up to three inches of rain have already fallen. Flash 
  flooding is expected to begin shortly.  The West Prong of the 
  Little Pigeon River at the Aquarium Bridge is near bankfull and 
  close to flooding.

* Some locations that will experience flooding include...
  Sevierville, Gatlinburg, Pigeon Forge, Smoky Mountains-Newfound
  Gap, Smoky Mountains-Fontana Area, Smoky Mountains-Balsam Mountain,
  Pittman Center, Wears Valley, Elkmont, Great Smoky Mountains
  National Park and Roundtop Mountain State Park.

LAT...LON 3558 8361 3557 8366 3569 8366 3569 8368
      3571 8368 3571 8370 3580 8375 3587 8329
      3584 8328 3583 8326 3582 8328 3574 8328
      3572 8327 3571 8325 3566 8330 3566 8335
      3562 8340 3561 8344 3557 8349 3556 8359

$$

DH
1 follow-up statement
575 
WGUS74 KMRX 191827
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
227 PM EDT Fri Apr 19 2019

TNC155-191900-
/O.CON.KMRX.FF.W.0007.000000T0000Z-190419T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sevier TN-
227 PM EDT Fri Apr 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
SEVIER COUNTY...

At 225 PM EDT, gauge reports indicated heavy rain was falling over 
the warned area. The stream gauge of the Little Pigeon River at 
Aquarium Bridge remains near bankfull.  Up to three inches of rain 
have already fallen. 

Some locations that will experience flooding include...
Sevierville, Gatlinburg, Pigeon Forge, Smoky Mountains-Newfound Gap,
Smoky Mountains-Fontana Area, Smoky Mountains-Balsam Mountain,
Pittman Center, Wears Valley, Elkmont, Great Smoky Mountains National
Park and Roundtop Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3558 8361 3557 8366 3569 8366 3569 8368
      3571 8368 3571 8370 3580 8375 3587 8329
      3584 8328 3583 8326 3582 8328 3574 8328
      3572 8327 3571 8325 3566 8330 3566 8335
      3562 8340 3561 8344 3557 8349 3556 8359

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 19, 11:06 AM EDT, 54 minutes earlier.

Area forecast discussion, Apr 19, 11:06 AM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1106 AM EDT Fri Apr 19 2019

.DISCUSSION...
Showers and isolated strong thunderstorms moved across mainly
across the western part of the Forecast area this morning with
high rainfall amounts across southwest North Carolina. Large rain
shield has moved into eastern half of the forecast area by late
morning. A broad area of low pressure was located over the
Cumberland Plateau late this morning. Instability increases this
afternoon just ahead of this surface low/cold front with CAPE
values around 1000J/KG which will be enough with low freezing
levels for hail and strong winds with any thunderstorms that
develop. Short range models show activity will develop in the next
few hours and be scattered at first then more widespread by late
afternoon and into the early evening or around sunset. Some
marginally severe hail and isolated strong wind gusts are
possible. Added thunderstorms back into western sections for
afternoon in forecast and updated temperatures. As surface low
shifts east colder air mass will move in dropping temperatures
into the 50s...possibly colder plateau before sunset. Higher winds
still occurring in mountains of extreme eastern Tennessee but
should drop by early afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             64  42  58  42 /  60  70  50  10
Knoxville McGhee Tyson Airport, TN  66  42  52  41 /  80  60  60  20
Oak Ridge, TN                       66  42  54  41 /  70  60  60  20
Tri Cities Airport, TN              69  43  50  38 /  80  60  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...High Wind Warning until noon EDT today for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...None.
&&

TD
Hazardous weather outlook, Apr 19, 7:01 AM EDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
701 AM EDT Fri Apr 19 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-201115-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
701 AM EDT Fri Apr 19 2019 /601 AM CDT Fri Apr 19 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Strong to severe storms could impact the southern plateau and
southeast Tennessee this morning. The main threat will be
damaging straight-line winds in excess of 60 mph. Locally heavy
rainfall will accompany the showers and thunderstorms which could
lead to localized flooding of low lying or poor drainage areas.

Mountain wave enhancement of the winds are ongoing today, with
very strong and gusty winds across some of the higher elevations
and foothills of the East Tennessee mountains. A high wind warning
has been issued for these areas.

Cold air will move in tonight through Saturday night. The cold
air will change the rain to snow across the highest elevations of
the Southern Appalachian Mountains. Some light snow accumulations
are possible, generally at or above 3000 feet.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snowfall chances will continue into Saturday morning in the higher
elevations of the Southern Appalachian Mountains, generally above
3000 feet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tonight into Friday.

In the hours before

Special weather statement, Apr 19, 6:23 AM EDT, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
623 AM EDT Fri Apr 19 2019

TNZ040-041-043-070-073-074-191115-
Cocke Smoky Mountains TN-Jefferson TN-Sevier Smoky Mountains TN-
Northwest Cocke TN-Southeast Greene TN-North Sevier TN-
623 AM EDT Fri Apr 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...COCKE
AND EASTERN SEVIER COUNTIES UNTIL 715 AM EDT...

At 623 AM EDT, Doppler radar was tracking a strong thunderstorm near
Gatlinburg, moving northeast at 50 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Sevierville, Newport, Gatlinburg, Dandridge, Pigeon Forge, White
Pine, Baneberry, Parrottsville, Smoky Mountains-Newfound Gap, Smoky
Mountains-Balsam Mountain, Pittman Center, Del Rio, Bird Crossing,
Fairgarden, Max Patch, Bybee, Chestnut Hill, Round Mountain, Cosby
and Harrisburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3572 8364 3589 8355 3613 8328 3611 8325
      3608 8323 3613 8324 3615 8322 3613 8318
      3618 8317 3600 8296 3602 8293 3593 8281
      3595 8290 3588 8290 3579 8296 3577 8316
      3572 8325 3566 8330 3566 8334 3559 8346
TIME...MOT...LOC 1023Z 224DEG 43KT 3569 8353

CDG
Special weather statement, Apr 19, 7:57 AM EDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
757 AM EDT Fri Apr 19 2019

TNZ085-086-100-101-191230-
West Polk TN-Northwest Monroe TN-Bradley TN-McMinn TN-
757 AM EDT Fri Apr 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRADLEY...WESTERN
POLK AND MCMINN COUNTIES UNTIL 830 AM EDT...

At 757 AM EDT, Doppler radar was tracking a strong thunderstorm near
Benton, moving northeast at 55 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cleveland, Athens, Benton, Etowah, Charleston, East Cleveland,
Wildwood Lake, Englewood, Niota, Calhoun, Riceville, Clear Water,
Parksville, Reliance, Hiwassee Ocoee State Park, Tasso and Dentville.

LAT...LON 3502 8467 3512 8486 3558 8467 3545 8435
TIME...MOT...LOC 1157Z 204DEG 48KT 3515 8473

CED
Special weather statement, Apr 19, 8:04 AM EDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Morristown TN
804 AM EDT Fri Apr 19 2019

TNZ082>084-099-100-191230-
Rhea TN-Bledsoe TN-Bradley TN-Hamilton TN-Meigs TN-
804 AM EDT Fri Apr 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...NORTHWESTERN
BRADLEY...CENTRAL BLEDSOE...SOUTHWESTERN MEIGS AND EASTERN HAMILTON
COUNTIES UNTIL 830 AM EDT/730 AM CDT/...

At 804 AM EDT/704 AM CDT/, Doppler radar was tracking a strong
thunderstorm over Harrison, or 9 miles northeast of Chattanooga,
moving north at 60 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Chattanooga, Dayton, Decatur, Soddy-Daisy, Lakesite, Harrison,
Collegedale, Graysville, Harrison Bay State Park, Big Spring, Sale
Creek, Evensville, Old Washington, Middle Valley, Birchwood, Shady
Grove, Flat Top Mountain, Ooltewah, Mowbray Mountain and Hopewell.

LAT...LON 3510 8523 3561 8516 3552 8476 3506 8504
TIME...MOT...LOC 1204Z 198DEG 51KT 3514 8511

CED
Special weather statement, Apr 19, 8:43 AM EDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
843 AM EDT Fri Apr 19 2019

TNZ082-083-191330-
Rhea TN-Bledsoe TN-
843 AM EDT Fri Apr 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RHEA AND
NORTHEASTERN BLEDSOE COUNTIES UNTIL 930 AM EDT/830 AM CDT/...

At 842 AM EDT/742 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Spring City, or 13 miles north of Dayton, moving
north at 55 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Spring City, Grandview, Piney Falls State Park and Stinging Fork
Falls State Park.

LAT...LON 3565 8507 3577 8505 3577 8504 3575 8503
      3577 8494 3576 8492 3578 8490 3578 8488
      3583 8480 3583 8479 3581 8479 3579 8475
      3559 8483
TIME...MOT...LOC 1242Z 198DEG 49KT 3568 8497

CED
Special weather statement, Apr 19, 9:32 AM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
932 AM EDT Fri Apr 19 2019

TNZ012-013-036-191400-
Anderson TN-Scott TN-Campbell TN-
932 AM EDT Fri Apr 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON...CAMPBELL
AND SCOTT COUNTIES UNTIL 1000 AM EDT...

At 931 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Huntsville, or 14 miles south of Oneida, moving
northeast at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Follette, Oneida, Jacksboro, Huntsville, Helenwood, Jellico,
Caryville, Winfield, Elk Valley, Smokey Junction, Robbins, Cove Lake
State Park, Ketchen, Indian Mountain State Park, White Oak, Royal
Blue, Norma, Elgin and Slick Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3659 8408 3659 8398 3657 8398 3615 8425
      3620 8447 3623 8455 3623 8457 3626 8457
      3627 8459 3628 8459 3627 8461 3631 8465
      3660 8452
TIME...MOT...LOC 1331Z 207DEG 45KT 3630 8444

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 1:05 AM EDTSpecial Weather StatementMRXBlount, Sevier40 min
Apr 19, 1:37 AM EDTSpecial Weather StatementMRXGrainger, Hamblen, Jefferson38 min
Apr 19, 2:12 AM EDTSpecial Weather StatementMRXHancock, Hawkins48 min
Apr 19, 6:23 AM EDTSpecial Weather StatementMRXCocke, Sevier52 min
Apr 19, 6:32 AM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier43 min
Apr 19, 7:57 AM EDTSpecial Weather StatementMRXMcMinn33 min
Apr 19, 8:04 AM EDTSpecial Weather StatementMRXHamilton, Meigs26 min
Apr 19, 8:43 AM EDTSpecial Weather StatementMRXRhea47 min
Apr 19, 9:32 AM EDTSpecial Weather StatementMRXCampbell, Scott28 min
Apr 19, 10:19 AM EDTRiver Flood WarningMRXCocke33 hr
Apr 19, 2:57 PM EDTSpecial Weather StatementMRXAnderson, Roane63 min
Apr 19, 3:10 PM EDTSpecial Weather StatementMRXLoudon, Monroe50 min
Apr 19, 3:14 PM EDTSpecial Weather StatementMRXScott46 min
Apr 19, 3:44 PM EDTSpecial Weather StatementMRXAnderson, Blount, Knox46 min
Apr 19, 4:33 PM EDTAreal Flood AdvisoryMRXCarter, Greene, Hancock, Hawkins, Johnson, Sullivan and 2 more3 hr
Apr 19, 4:38 PM EDTAreal Flood WarningMRXSevier3 hr
Apr 19, 5:24 PM EDTSpecial Weather StatementMRXCocke51 min
Apr 19, 6:33 PM EDTRiver Flood WarningMRXCocke, Jefferson36 hr
Apr 19, 7:29 PM EDTAreal Flood AdvisoryMRXCocke, Jefferson, Sevier3 hr

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.